Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 913, NWS Norman, OK

October 21, 2017Knox County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Oct 21, 2017, 8:10 PM CDT for Knox County, Texas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 21, 2017, 8:10 PM CDT (01:10 UTC)
Expired
Oct 21, 2017, 8:45 PM CDT
In force
35 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Knox County, TX

The radar

The Altus AFB radar (KFDR), 115 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 21, 3:06 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 1.2 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2017-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1142 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2017-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1142 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
1889 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted.

395 
WUUS54 KOUN 220110
SVROUN
TXC275-220145-
/O.NEW.KOUN.SV.W.0913.171022T0110Z-171022T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
810 PM CDT SAT OCT 21 2017

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Southern Knox County in northern Texas...

* Until 845 PM CDT

* At 810 PM CDT, a severe thunderstorm was located near Knox City,
  moving northeast at 60 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Munday, Knox City, Benjamin, Goree, Vera and Rhineland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3340 9994 3350 9999 3376 9949 3375 9948
      3348 9947 3340 9970
TIME...MOT...LOC 0110Z 241DEG 51KT 3347 9981 

HAIL...1.25IN
WIND...60MPH
 
$$

..speg.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 21, 6:51 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Oct 21, 6:51 PM CDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Norman OK
651 PM CDT Sat Oct 21 2017

.DISCUSSION...

&&

.AVIATION...
Thunderstorms will move east beyond central, southwest, and north
central Oklahoma before 11 PM. Until then very large hail and
strong wind gusts are likely in some areas. Ceilings will lift
quickly into VFR category when the cold front passes shortly after
thunderstorms. Gusty north winds will subside by mid-day Sunday.

&&

.PREV DISCUSSION... /issued 210 PM CDT Sat Oct 21 2017/

DISCUSSION...
The cold front continues to progress southward this afternoon
across northwestern OK, with a few elevated showers quickly
lifting northeast ahead of it. Stratus is finally starting to mix
out over portions of western and central OK so expect
destabilization through late this afternoon. Initial storm
development should occur sometime around 5 PM along the front in
western and northwestern OK. A few discrete cells will be possible
over southwestern OK and western north TX, with the greatest
potential for a tornado or two near the Red River early this
evening. Otherwise, expect rapid linear merge into a squall line
extending from northern OK into southern and southwestern OK
around 9-10 PM. Wind damage will become a concern during that time
frame. The storms should exit our FA around 1-2 AM.

Tomorrow will be quiet with much cooler and drier air moving into
the Southern Plains. Skies will also clear. A brief warmup is
expected Monday, but another cold front will arrive Tue.
Precipitation is not expected with this front. Again, temperatures
will climb back to a few degrees above normal for Wed and Thu
before a strong cold front arrives overnight Thursday thru Fri.
Some snow will even be possible over northwestern OK Sat AM as a
deep trough sweeps across the central and northern CONUS. Highs on
Friday and Sat are expected to be 10 to 15 degrees below average.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  76  50  68  48 /  50 100   0   0
Hobart OK         79  46  70  47 /  70  90   0   0
Wichita Falls TX  83  50  71  48 /  30  90   0   0
Gage OK           76  40  71  46 /  20  10   0   0
Ponca City OK     77  47  69  46 /  80 100   0   0
Durant OK         80  56  71  48 /  20 100  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

09/09/09
Hazardous weather outlook, Oct 21, 6:00 PM CDT, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
600 PM CDT Sat Oct 21 2017

OKZ004>048-050>052-TXZ083>090-221100-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
600 PM CDT Sat Oct 21 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Tonight...

.Thunderstorms...
There is an enhanced risk of severe thunderstorms across parts of
north central, central, and southern Oklahoma, and adjacent parts of
northern Texas. A slight and marginal risk cover much of the rest of
the area.

Location...
The enhanced risk is near and southeast of a line from
Enid to Clinton, Altus, and Seymour Texas. This includes places like
Ponca City, Enid, Lawton, Oklahoma City metro, Ada, Ardmore, and
Wichita Falls.

Impacts...
Damaging wind gusts to around 80 mph and large hail up to the size
of tennis balls are the primary hazards. There is a low potential
for tornadoes across parts of central and southern Oklahoma, and
adjacent parts of northern Texas.

Timing...
Severe thunderstorms will continue until 2 am.
The most likely time for tornadoes is until 9 PM.

Discussion...
Thunderstorms continue forming along a cold front moving southeast
across Oklahoma. Large hail is the main hazard until mid-evening
after which damaging winds will become the main hazard. Isolated
wind gusts up to 80 mph are possible.

The tornado potential, particularly in southwest Oklahoma, will
decrease late this evening.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across the
risk areas should prepare for severe weather operations late this
afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Thunderstorms...
A few thunderstorms may linger in parts of southeast Oklahoma
Sunday morning before exiting the area.

.Cold/Frost...
Patchy frost and near freezing temperatures may be possible across
portions of Oklahoma late next week.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Oct 21, 7:39 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
739 PM CDT SAT OCT 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND GST     3 SSE STECKER           34.92N 98.30W
10/21/2017  M61 MPH          CADDO              OK   MESONET

&&

MAD
Special weather statement, Oct 21, 7:40 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
740 PM CDT SAT OCT 21 2017

OKZ008-012-013-018>020-220115-
Garfield OK-Payne OK-Kingfisher OK-Logan OK-Kay OK-Noble OK-
740 PM CDT SAT OCT 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Garfield...western
Payne...northeastern Kingfisher...Logan...Kay and Noble Counties
Until 815 PM CDT...

AT 737 PM CDT, strong thunderstorms were along a line extending from
near Hardy to 4 miles east of Red Rock to 4 miles west of Lovell,
moving east at 75 MPH.

HAZARDS INCLUDE...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...

Locations impacted include...
Stillwater, Ponca City, Guthrie, Perry, Tonkawa, Newkirk, Hennessey,
Langston, Crescent, Cashion, Morrison, Glencoe, Covington, Dover, Kaw
City, Coyle, Cedar Valley, Red Rock, Marshall and Mulhall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3678 9675 3677 9682 3674 9683 3675 9689
      3668 9693 3668 9706 3659 9706 3660 9691
      3658 9689 3651 9703 3633 9703 3633 9692
      3625 9692 3625 9682 3620 9682 3572 9754
      3600 9807 3650 9743 3700 9712 3700 9675
TIME...MOT...LOC 0037Z 251DEG 65KT 3697 9679 3648 9710 3605 9771

03
Local storm report, Oct 21, 7:47 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
747 PM CDT SAT OCT 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 PM     HAIL             ELECTRA                 34.03N 98.92W
10/21/2017  E1.00 INCH       WICHITA            TX   LAW ENFORCEMENT

&&

MAD
Local storm report, Oct 21, 7:49 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
749 PM CDT SAT OCT 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             1 WSW CHICKASHA         35.04N 97.96W
10/21/2017  E0.75 INCH       GRADY              OK   AMATEUR RADIO

&&

MAD
Special weather statement, Oct 21, 7:50 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
750 PM CDT SAT OCT 21 2017

TXZ083-084-087-220115-
Foard TX-Knox TX-Hardeman TX-
750 PM CDT SAT OCT 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR Foard...Knox and southeastern
Hardeman Counties Until 815 PM CDT...

AT 748 PM CDT, strong thunderstorms were along a line extending from
12 miles southeast of Swearingen to 10 miles west of Benjamin, moving
east at 45 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3409 10003 3427 9948 3350 9947 3344 9999
      3383 10000 3384 10003
TIME...MOT...LOC 0048Z 255DEG 39KT 3404 9996 3354 9997

..speg.
Special weather statement, Oct 21, 8:07 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
807 PM CDT SAT OCT 21 2017

OKZ013-019-020-025-026-220130-
Payne OK-Oklahoma OK-Logan OK-Lincoln OK-Noble OK-
807 PM CDT SAT OCT 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR Payne...northeastern Oklahoma...
southeastern Logan...western Lincoln and southeastern Noble Counties
Until 830 PM CDT...

AT 805 PM CDT, a strong thunderstorm was located 4 miles north of
Harrah, moving northeast at 70 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...

Locations impacted include...
Northeastern Oklahoma City, eastern Edmond, Midwest City, Stillwater,
Cushing, Perry, Chandler, Choctaw, Harrah, Perkins, Jones, Nicoma
Park, Langston, Yale, Luther, Wellston, Morrison, Carney, Glencoe and
Tryon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3631 9692 3625 9692 3624 9682 3616 9682
      3616 9662 3605 9662 3546 9709 3546 9714
      3544 9714 3546 9734 3635 9730
TIME...MOT...LOC 0105Z 205DEG 60KT 3556 9717

03

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 7:09 PM CDTSevere Thunderstorm WarningOUNWilbarger36 min
Oct 21, 7:10 PM CDTSevere Thunderstorm WarningOUNWichita, Wilbarger50 min
Oct 21, 7:50 PM CDTSpecial Weather StatementOUNFoard, Knox25 min
Oct 21, 7:59 PM CDTSevere Thunderstorm WarningOUNClay, Wichita, Wilbarger46 min
Oct 21, 8:01 PM CDTSevere Thunderstorm WarningOUNFoard, Knox29 min
Oct 21, 8:20 PM CDTSevere Thunderstorm WarningOUNBaylor, Foard, Knox, Wilbarger40 min
Oct 21, 8:57 PM CDTSevere Thunderstorm WarningOUNArcher, Baylor, Knox, Wichita, Wilbarger48 min
Oct 21, 9:17 PM CDTAreal Flood AdvisoryOUNArcher, Baylor, Clay, Wichita, Wilbarger118 min
Oct 21, 9:34 PM CDTSpecial Weather StatementOUNClay26 min
Oct 21, 9:49 PM CDTSevere Thunderstorm WarningOUNArcher, Clay41 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.